Medication errors in Indianapolis lead to three infant deaths
Deadly medication errors involving five RNs in one Indianapolis hospital have brought home the importance double checking when administering medication.
“Unfortunately, tragedies such as this bring to light the vigilance healthcare professionals must practice when dispensing any medication,” said Renee Gecsedi, director of NYSNA’s Nursing Advocacy and Information Program. “Even with the best systems in place, human error can play a deadly role. Regrettably, medication errors are one of the most common causes of avoidable harm to patients in healthcare organizations.”
Gecsedi said hospital processes and systems should be constantly reevaluated and that RNs must follow a standard of care, which includes the five rights for administering medications: right medication, right patient, right dose, right route, and right time.
Three premature infants died at Indianapolis’ Methodist Hospital after nurses administered adult doses of the anti-clotting agent heparin. Three other infants, who also received overdoses, survived after nurses administered a drug to reverse the effects of the heparin.
According to published reports, the nurses apparently relied on a hospital system that allowed only child-strength vials of the medication on pediatric floors of the hospital. The system failed when a pharmacy technician accidentally put the wrong vials into a cabinet on the pediatric floor.
With more than 34,000 members, NYSNA is the oldest and largest state nurses’ association in the nation. It is an influential union for RNs, representing nurses in New York and New Jersey. Offering a wide range of services to its members, NYSNA fosters high standards of nursing education and practice and works to advance the profession through legislative activity. It is a constituent of the American Nurses Association and of the United American Nurses, an affiliate of the AFL-CIO.